Alert archive / Montana / Wind Advisories in 2023

Wind Advisory 3, NWS Missoula, MT

April 9, 2023Lemhi County, Idaho; 8 counties in Montana

NWS Missoula, MT issued this wind advisory at Apr 9, 2023, 2:34 PM MDT for Lemhi County, Idaho; 8 counties in Montana. It took effect at Apr 11, 2023, 12:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 9, 2023, 2:34 PM MDT (20:34 UTC)
In effect from
Apr 11, 2023, 12:00 PM MDT
Expired
Apr 11, 2023, 6:54 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Lemhi County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Powell County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 16 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

817 
WWUS75 KMSO 092034
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
234 PM MDT Sun Apr 9 2023

MTZ007-102045-
/O.NEW.KMSO.WI.Y.0003.230411T1800Z-230412T0300Z/
Butte/Blackfoot Region-
234 PM MDT Sun Apr 9 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 45 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ009-010-102045-
/O.NEW.KMSO.WI.Y.0003.230411T1800Z-230412T0300Z/
Western Lemhi County-Eastern Lemhi County-
234 PM MDT Sun Apr 9 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT TUESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
809 
WWUS75 KMSO 101616
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
1016 AM MDT Mon Apr 10 2023

MTZ001-111630-
/O.EXA.KMSO.WI.Y.0003.230411T1800Z-230412T0300Z/
Kootenai/Cabinet Region-
1016 AM MDT Mon Apr 10 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph
  expected. Stronger winds in the higher terrain and along exposed
  ridges.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ002-111630-
/O.EXA.KMSO.WI.Y.0003.230411T1800Z-230412T0300Z/
West Glacier Region-
1016 AM MDT Mon Apr 10 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph
  expected. Stronger winds in the higher terrain and along exposed
  ridges.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-111630-
/O.EXA.KMSO.WI.Y.0003.230411T1800Z-230412T0300Z/
Flathead/Mission Valleys-
1016 AM MDT Mon Apr 10 2023

...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT TUESDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ007-111630-
/O.CON.KMSO.WI.Y.0003.230411T1800Z-230412T0300Z/
Butte/Blackfoot Region-
1016 AM MDT Mon Apr 10 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT
TUESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 45 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ009-010-111630-
/O.CON.KMSO.WI.Y.0003.230411T1800Z-230412T0300Z/
Western Lemhi County-Eastern Lemhi County-
1016 AM MDT Mon Apr 10 2023

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT
TUESDAY...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
997 
WWUS75 KMSO 112027
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
227 PM MDT Tue Apr 11 2023

MTZ001-120300-
/O.CON.KMSO.WI.Y.0003.000000T0000Z-230412T0300Z/
Kootenai/Cabinet Region-
227 PM MDT Tue Apr 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected. Stronger winds in the higher terrain and along 
  exposed ridges.

* WHERE...Highway 2 Kalispell to Libby, Highway 37 Eureka to 
  Libby, Highway 56 Bull Lake Road, and Highway 93 Eureka to 
  Whitefish.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ002-120300-
/O.CON.KMSO.WI.Y.0003.000000T0000Z-230412T0300Z/
West Glacier Region-
227 PM MDT Tue Apr 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected. Stronger winds in the higher terrain and along 
  exposed ridges.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ003-120300-
/O.CON.KMSO.WI.Y.0003.000000T0000Z-230412T0300Z/
Flathead/Mission Valleys-
227 PM MDT Tue Apr 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MTZ007-120300-
/O.CON.KMSO.WI.Y.0003.000000T0000Z-230412T0300Z/
Butte/Blackfoot Region-
227 PM MDT Tue Apr 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 45 mph 
  expected.

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ009-010-120300-
/O.CON.KMSO.WI.Y.0003.000000T0000Z-230412T0300Z/
Western Lemhi County-Eastern Lemhi County-
227 PM MDT Tue Apr 11 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...From noon to 9 PM MDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
011 
WWUS75 KMSO 120054
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
654 PM MDT Tue Apr 11 2023

IDZ009-010-MTZ001>003-007-120200-
/O.CAN.KMSO.WI.Y.0003.000000T0000Z-230412T0300Z/
Western Lemhi County-Eastern Lemhi County-Kootenai/Cabinet Region-
West Glacier Region-Flathead/Mission Valleys-
Butte/Blackfoot Region-
654 PM MDT Tue Apr 11 2023

...WIND ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Apr 9, 2:41 AM MDT, 11 hours 53 minutes earlier.

Area forecast discussion, Apr 9, 2:41 AM MDT, 11 hours 53 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
241 AM MDT Sun Apr 9 2023

.DISCUSSION...The Northern Rockies will experience a warming trend
today and especially Monday as a ridge of high pressure, and a
southwesterly flow develops over the region. Temperatures this
afternoon will run 5 to 10 degrees above normal, and upwards to
15 degrees or more above normal for Monday. There remains around a
80% chance for the Missoula/Bitterroot valleys to eclipse the 70F
degree mark Monday. While the valleys in northwest Montana will
likely be in the mid 60s. Locations in extreme NW MT, such as
Libby, Troy, and the Yaak region will be slightly cooler due to
clouds and precipitation moving in with our next weather system.
The lowest valleys of north-central Idaho (Orofino, Lowell, &
Riggins) have a 60-70% chance of reaching 80F degrees.

An atmospheric river of moisture is still on track to influence
the Northern Rockies late tonight and Monday in extreme northwest
Montana, and the rest of the region by Tuesday. Overall rainfall
amounts have been slowly trending upwards, with north-central
Idaho and northwest Montana (west of Kalispell) still forecast to
receive the bulk of the moisture. 36hr rainfall amounts for these
regions are expected to be between 0.50" - 1.00", with a 70-80%
chance of exceeding 0.50" by Wednesday morning.

Model guidance remains in good agreement for a cold front to pass
through most of the region Monday evening and Monday night, and
Tuesday afternoon in southwest Montana. Gusty winds up to 30 mph
are expected along and behind the front as it moves through the
region, with southwest Montana having a 50-60% chance of
experiencing gusts exceeding 40 mph. Most of the region will have
high temperatures 15-20 degrees cooler on Tuesday compared to
Monday.

Snow levels are expected to lower on Tuesday, starting the day
around 7000-8000 feet and lowering to around 3000 feet by Tuesday
evening.

Wednesday is trending cool and showery with snow levels down to
most valley floors.

&&

.AVIATION...A transitory ridge of high pressure is in place over
the Northern Rockies today. This will lead to VFR conditions for
area terminals. Afternoon winds will generally be in the 5-10 knot
range, with occasional gusts to 15 knots. Clouds will increase
through the day on Monday, with precipitation returning by Monday
night.

&&

.HYDROLOGY...The combined effects of a multi-day warm up, mild
overnight temperatures, and rain on mid-slope snowpack increases
the risk of rock slide activity and ponding of water in poor
drainage areas. Area streams and main stem rivers will see steep
rises, especially on Monday. The current forecasts have rivers
rising from well below normal levels to above normal for this
time of year. Small streams have the risk of minor flooding,
especially if culverts become blocked.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Wind Advisories in Montana, 2023Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.